PO Box 360
Trenton, NJ 08625-0360

For Release:
October 5, 2012

Mary E. O'Dowd, M.P.H.
Commissioner

For Further Information Contact:
Office of Communications
(609) 984-7160

Meningitis Outbreak Potentially Associated With Recalled Epidural Steroid Injection

The New Jersey Department of Health, the federal Centers for Disease Control (CDC) and other states are working on a multi-state investigation of fungal meningitis among patients who received epidural steroid injections.

"New Jersey currently has no cases associated with this outbreak, but this is an ongoing investigation and the full scope of the affected patients and facilities is not yet known," said Health Commissioner Mary E. O'Dowd.  "Health care facilities that received this medication have removed the product from inventory and are working to identify and notify all patients who might have received injections from the implicated lots."

"As the investigation continues, the number of affected patients and facilities could expand so any patient who has received an epidural steroid injection who has symptoms should reach out to their health care provider," the Commissioner added.

Affected facilities include orthopedic specialists, ambulatory surgery centers and pain centers and physician offices and a health system. The affected facilities are: 

  • Central Jersey Orthopedics Specialists, PC in South Plainfield
  • Edison Surgical Center, Edison
  • IF Pain Associates/Isaiah Florence, Teaneck
  • Premier Orthopedics Surgical Assoc, LLC, Vineland
  • Comprehensive Pain Management, Sparta
  • South Jersey Healthcare, Elmer and Vineland

The New Jersey Department of Health has been in contact with all facilities that received the affected product and requested that they reach out to all patients who received injections of methylprednisolone actetate.

Facilities have or are in the process of reaching out to all of their patients. Persons who received an epidural injection at any of the above listed sites who have not been contacted should call the facility.  The facility should be able to confirm whether patients received an injection from the affected batches of medication. Patients who are experiencing any symptoms should contact their health care provider who performed the procedure or be referred for medical evaluation. 

Symptoms associated with the outbreak include fever, new or worsening headache, nausea and new neurological deficit consistent with deep brain stroke. Several patients have also suffered strokes. However, some of the patients' symptoms were very mild. Affected patients have presented approximately one to four weeks following their injection. 

According to the CDC, the form of fungal meningitis that has been identified is not contagious-meaning it is not spread from person to person.  The source of the fungus has not yet been identified, and the cause of infections in the other patients is still being assessed. Additional information about the outbreak is available on the CDC's website at http://www.cdc.gov/HAI/outbreaks/meningitis.html


The Department was notified of the outbreak by the U.S. Centers for Disease Control (CDC) on September 27 and by the following day, health care facilities in New Jersey known to be affected were notified by the state and the New England Compounding Center (NECC) in Framingham, Mass., which prepared the medication. The state immediately began working with the facilities to ensure that patients at greatest risk were notified. 

On September 25, 2012, the New England Compounding Center voluntarily recalled the following lots of methylprednisolone acetate (PF) 80mg/ml:. PF) 80 mg/ml Injection, Lot #05212012@68, BUD 11/17/2012 Methylprednisolone Acetate (PF) 80 mg/ml Injection, Lot #06292012@26, BUD 12/26/2012. Methylprednisolone Acetate (PF) 80 mg/ml Injection, Lot #08102012@51, BUD
2/6/2013 

On October 3, 2012, the compounding center ceased all production and initiated recall of all methylprednisolone acetate and other drug products prepared for intrathecal administration. 

Nationwide, approximately 35 cases-including five deaths-have been reported in six states. 

While CDC is only aware of infections occurring in patients who have received epidural steroid injections and this investigation is ongoing, patients who received other types of injection with methylprednisolone acetate from those three lots should also be contacted to assess for signs of infections (such as swelling, increasing pain, redness, warmth at injection site) and should seek medical evaluation if such symptoms exist. Local public health officials and healthcare providers with questions should contact the Department of Health.